Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 28, NWS Nashville, TN

April 11, 20134 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 11, 2013, 11:24 AM CDT for 4 counties in Tennessee. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2013, 11:24 AM CDT (16:24 UTC)
Expired
Apr 11, 2013, 12:00 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Hickman County, TN, Lawrence County, TN, Lewis County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 107 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 11:52 AM CDTHAIL 0.759 N Mount Pleasant, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WUUS54 KOHX 111624
SVROHX
TNC081-099-101-119-111700-
/O.NEW.KOHX.SV.W.0028.130411T1624Z-130411T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1124 AM CDT THU APR 11 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HICKMAN COUNTY IN MIDDLE TENNESSEE...
  NORTH CENTRAL LAWRENCE COUNTY IN MIDDLE TENNESSEE...
  LEWIS COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN MAURY COUNTY IN MIDDLE TENNESSEE...

* UNTIL NOON CDT

* AT 1123 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS 5 MILES
  SOUTHEAST OF HOHENWALD...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTERVILLE...MOUNT PLEASANT...KIMMINS...GORDONSBURG...HAMPSHIRE...
  WILLAIMSPORT...LYLES...PRIMM SPRINGS AND SANTA FE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
STURDY BUILDING NOW.

&&

LAT...LON 3535 8749 3549 8767 3593 8737 3569 8697
TIME...MOT...LOC 1625Z 222DEG 45KT 3550 8750

$$

SHAMBURGER
2 follow-up statements
037 
WWUS54 KOHX 111639
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1139 AM CDT THU APR 11 2013

TNC099-111649-
/O.CAN.KOHX.SV.W.0028.000000T0000Z-130411T1700Z/
LAWRENCE TN-
1139 AM CDT THU APR 11 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LAWRENCE COUNTY 
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3546 8732 3563 8757 3593 8737 3569 8697
TIME...MOT...LOC 1639Z 222DEG 45KT 3562 8736

$$

TNC081-101-119-111700-
/O.CON.KOHX.SV.W.0028.000000T0000Z-130411T1700Z/
HICKMAN TN-LEWIS TN-MAURY TN-
1139 AM CDT THU APR 11 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MAURY...NORTHEASTERN LEWIS AND EASTERN HICKMAN COUNTIES UNTIL NOON
CDT...

AT 1137 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES EAST OF HOHENWALD...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  CENTERVILLE...MOUNT PLEASANT...KIMMINS...GORDONSBURG...HAMPSHIRE...
  WILLAIMSPORT...PRIMM SPRINGS AND SANTA FE.

LAT...LON 3546 8732 3563 8757 3593 8737 3569 8697
TIME...MOT...LOC 1639Z 222DEG 45KT 3562 8736

$$

SHAMBURGER
554 
WWUS54 KOHX 111650
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1150 AM CDT THU APR 11 2013

TNC101-111700-
/O.CAN.KOHX.SV.W.0028.000000T0000Z-130411T1700Z/
LEWIS TN-
1150 AM CDT THU APR 11 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEWIS COUNTY IS 
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3554 8720 3566 8733 3575 8749 3593 8737
      3569 8697
TIME...MOT...LOC 1650Z 222DEG 45KT 3572 8724

$$

TNC081-119-111700-
/O.CON.KOHX.SV.W.0028.000000T0000Z-130411T1700Z/
HICKMAN TN-MAURY TN-
1150 AM CDT THU APR 11 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MAURY AND EASTERN HICKMAN COUNTIES UNTIL NOON CDT...

AT 1146 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 11 MILES NORTHWEST OF MOUNT PLEASANT...OR 12 MILES SOUTHEAST
OF CENTERVILLE...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  CENTERVILLE...MOUNT PLEASANT...WILLIAMSPORT...PRIMM SPRINGS AND
  SANTA FE.

LAT...LON 3554 8720 3566 8733 3575 8749 3593 8737
      3569 8697
TIME...MOT...LOC 1650Z 222DEG 45KT 3572 8724

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 10:26 AM CDT, 58 minutes earlier.

Area forecast discussion, Apr 11, 10:26 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1026 AM CDT THU APR 11 2013

.MESOSCALE UPDATE...LINE OF NON-SEVERE CONVECTION CONTINUES TO
MOVE DEEPER INTO MIDDLE TENNESSEE, WITH CELL MOVEMENT TOWARD THE
NE AS THE LINE SHOWS VERY SLOW EASTWARD PROGRESSION. THE LATEST
DISCUSSION FROM THE WEATHER PREDICTION CENTER SUGGESTS MORE ROBUST
SURFACE-BASED CONVECTION BY MIDDAY, EVEN AS THE FLASH FLOOD
POTENTIAL DECREASES DESPITE A STORM TOTAL QPF OF 1.5 TO 2 INCHES
ACROSS MIDDLE TENNESSEE. LATEST LAPS SOUNDING FOR BNA SHOWS
MODEST INSTABILITY AND WEAK LOW-LEVEL WIND SHEAR, ALTHOUGH
PRECIPITABLE WATER IS UP TO 1.46 INCHES IN SPITE OF A DEEP MID-
LEVEL DRY LAYER. THIS FITS WELL WITH THE CURRENT DAY 1 OUTLOOK
FROM SPC, WITH THE BEST CHANCE FOR SEVERE STORMS OCCURRING EAST
AND SOUTH OF NASHVILLE LATER IN THE DAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Apr 11, 5:13 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
513 AM CDT THU APR 11 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-121015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
513 AM CDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TODAY. DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY
THREAT BUT LARGE HAIL AND ISOLATED TORNADOES CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

BOYD

In the hours before

Special weather statement, Apr 11, 7:12 AM CDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
712 AM CDT THU APR 11 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-111700-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
712 AM CDT THU APR 11 2013

...SEVERE THUNDERSTORMS POSSIBLE TODAY IN MIDDLE TENNESSEE...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
WESTERN MIDDLE TENNESSEE PRODUCING LOCALLY HEAVY DOWNPOURS. A
REGENERATION OF SHOWERS AND STORMS WILL TAKE PLACE OVER WESTERN
MIDDLE TENNESSEE NEAR THE TENNESSEE RIVER LATER THIS MORNING IN
THE FORM OF A LINE. THIS IS IN RESPONSE TO AN APPROACHING UPPER
LEVEL DISTURBANCE THAT WILL BE SWINGING ACROSS THE LOWER
MISSISSIPPI VALLEY DURING THE MORNING AND THEN UP INTO THE TENNESSEE
VALLEY DURING THE DAY. BY 10 AM...A LINE OF SHOWERS AND
STORMS...SOME POSSIBLY SEVERE WILL BEGIN REDEVELOPING OVER WESTERN
MIDDLE TENNESSEE AND BEGIN MOVING SLOWLY EASTWARD. WITH INCREASED
DAYTIME HEATING AND INSTABILITY...ALONG WITH THE APPROACHING UPPER
LEVEL DISTURBANCE THE SEVERE THREAT WILL REMAIN ACROSS THE WEST
HALF OF MIDDLE TENNESSEE THROUGH ABOUT 2 PM...BEFORE SHIFTING INTO
EASTERN AREAS OF THE MID STATE DURING THE MID AFTERNOON...AND
CONTINUING THROUGH ABOUT 7 PM...BEFORE EXITING THE PLATEAU.

THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...AND LARGE
HAIL BUT ISOLATED TORNADOES ARE POSSIBLE. ALSO...LOCALIZED
RAINFALL IN EXCESS OF TWO INCHES IS LIKELY.

FOR THE FIRST THREE MONTHS OF THIS YEAR THERE HAVE BEEN 27
TORNADOES IN TENNESSEE WITH NO FATALITIES. LAST YEAR FOR THE SAME
TIME PERIOD WE ALSO HAD 27 TORNADOES BUT WITH 3 FATALITIES.

APRIL IS THE PEAK MONTH FOR SEVERE WEATHER ACROSS MIDDLE TENNESSEE.
PREPARE FOR POTENTIAL SEVERE WEATHER BY MONITORING THE LATEST
FORECASTS AND CHECKING BATTERIES IN YOUR NOAA WEATHER RADIO. STAY
TUNED TO LOCAL MEDIA AND WEATHER.GOV FOR THE LATEST INFORMATION ON
THIS POTENTIAL SEVERE WEATHER SITUATION.

BOYD
01
Special weather statement, Apr 11, 9:33 AM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
933 AM CDT THU APR 11 2013

TNZ056>058-111500-
HICKMAN-LEWIS-PERRY-
933 AM CDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LEWIS AND PERRY
COUNTIES...

AT 930 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LINDEN...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE LINDEN...PLEASANTVILLE...
LOBELVILLE AND CENTERVILLE.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3559 8798 3595 8760 3595 8756 3596 8755
      3575 8730 3548 8779 3549 8780 3547 8783

SHAMBURGER
Special weather statement, Apr 11, 10:19 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1019 AM CDT THU APR 11 2013

TNZ025-057-059-111545-
DICKSON-HICKMAN-WILLIAMSON-
1019 AM CDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HICKMAN AND WESTERN
WILLIAMSON COUNTIES...

AT 1015 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CENTERVILLE...MOVING NORTHEAST AT
35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CENTERVILLE...PINEWOOD...
NUNNELLY...LYLES...BON AQUA AND BURNS.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3621 8735 3606 8720 3593 8704 3569 8749
      3585 8764 3597 8753

SHAMBURGER
Special weather statement, Apr 11, 10:42 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1042 AM CDT THU APR 11 2013

TNZ007-025>027-111630-
CHEATHAM-DAVIDSON-DICKSON-ROBERTSON-
1042 AM CDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...DICKSON AND
ROBERTSON COUNTIES...

AT 1039 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BURNS...MOVING NORTHEAST AT 45
MPH.

SOME LOCATIONS IN THE PATH INCLUDE CHARLOTTE...BURNS...WHITE BLUFF...
ASHLAND CITY...BEAMAN PARK...PLEASANT VIEW...JOELTON...RIDGETOP AND
GREENBRIER.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3640 8675 3629 8671 3604 8717 3605 8718
      3602 8719 3597 8728 3613 8744 3640 8722
      3640 8718 3643 8718 3642 8715 3644 8715
      3646 8712 3646 8713 3659 8702

SHAMBURGER
Special weather statement, Apr 11, 11:00 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1100 AM CDT THU APR 11 2013

TNZ058-093-094-111630-
LAWRENCE-LEWIS-WAYNE-
1100 AM CDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...LEWIS AND WAYNE
COUNTIES...

AT 1055 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR COLLINWOOD...MOVING NORTHEAST AT
50 MPH.

SOME LOCATIONS IN THE PATH INCLUDE COLLINWOOD...WAYNESBORO AND
HOHENWALD.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3525 8791 3565 8758 3543 8727 3513 8774

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 9:33 AM CDTSpecial Weather StatementOHXHickman, Perry27 min
Apr 11, 10:19 AM CDTSpecial Weather StatementOHXDickson, Hickman26 min
Apr 11, 10:42 AM CDTSpecial Weather StatementOHXCheatham, Dickson48 min
Apr 11, 11:00 AM CDTSpecial Weather StatementOHXLewis, Wayne30 min
Apr 11, 11:55 AM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson35 min
Apr 11, 12:31 PM CDTSpecial Weather StatementOHXDavidson29 min
Apr 11, 2:51 PM CDTSpecial Weather StatementOHXClay, Smith39 min
Apr 11, 3:03 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith42 min
Apr 11, 3:19 PM CDTSpecial Weather StatementOHXRutherford26 min
Apr 11, 4:35 PM CDTSpecial Weather StatementOHXPickett25 min
Apr 11, 4:59 PM CDTSpecial Weather StatementOHXCoffee, Grundy, Van Buren, Warren46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.